Ask an expert
Question

12 Feb 2004

hrt & st.johns wort possible cause of weight loss?
A friend of mine has had a hysterectomy and is on hrt on top of which she is taking 300mg of st johns wort but has lost lots of weight. She weighs 6.5stone and doesn't think she has a problem as she is eating. she is taking several other alternative medicines also. Could this be the cause? Does the st.john wort mix with hrt?
Answer 1,512 views
Expert
CyberShrink
cybershrink

01 Jan 0001

manic, one of the problems with using herbal remedies is that they have never been fully and comprehensively tested, both for their own effectiveness and safety, or, even more, for their safety or effects when combined with other drugs or remedies. And though we know St John's Wort relatively well ( it's actions are rather a lot like those of Prozac ), lord knows what are in the other herbal remedies she is taking. and I wonder why she is taking them at all ( if one is entirely well, one does not need to take any remedies, does one ? ) Wouldn't it be best for her to see her GP for a more comprehensive physical checkup to be sure there aren't any physical problems that might explain the weight-loss. Depression can reduce one's appetite and reduce weight, but this sounds as if more needs to be checked out.
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.